aspirin/caffeine (OTC)

Brand and Other Names:Anacin Maximum Strength, Bayer Extra Strength Back & Body Pain, more...Bayer AM, Bayer Headache Relief, BC Powder, BC Powder Arthritis Strength, Blowfish, Alka-Seltzer Wake-Up Call Effervescent, Anacin, P-A-C, Painaid ESF Extra-Strength Formula Tablets, Summit Extra Strength Caplets
  • Print

Dosing & Uses

AdultPediatric

Dosage Forms & Strengths

asprin/caffeine

tablet

  • 250mg/65mg
  • 400mg/32mg
  • 500mg/32mg
  • 500mg/32.5mg

caplet

  • 250mg/65mg

tablet, effervescent

  • 500mg/65mg

powder

  • 845mg/65mg
  • 1000mg/65mg

quick release crystals

  • 850mg/65mg

Analgesia

1-2 tablets/caplet/powders PO q4-6hr PRN

Products vary, check specific labeling for each

Hangover

The brand Blowfish is indicated for temporary relief of minor aches and pains associated with a hangover, helps restore mental alertness or wakefulness when fatigue or drowsiness is associated with a hangover (also indicated for headaches and other mild analgesic needs)

Blowfish: Dissolve 1,000 mg/120 mg (2 effervescent tabs) in 16 oz of water and drink q6hr prn; not to exceed 8 tablets/24 hr

Each effervescent tablet of Blowfish contains 500 mg of aspirin and 60 mg of caffeine

≥60 years: Dissolve 2 effervescent tabs in 16 oz of water and drink contents, may repeat dose after 6 hr; not to exceed 4 tabs/24 hr

Safety and efficacy not established

Next:

Interactions

Interaction Checker

and aspirin/caffeine

No Results

     activity indicator 
    No Interactions Found
    Interactions Found

    Contraindicated

      Serious - Use Alternative

        Significant - Monitor Closely

          Minor

            All Interactions Sort By:
             activity indicator 

            Contraindicated (0)

              Serious - Use Alternative (0)

                Monitor Closely (0)

                  Minor (0)

                    Previous
                    Next:

                    Adverse Effects

                    Frequency Not Defined

                    Aspirin

                    • Dyspepsia
                    • Heartburn
                    • Nausea
                    • Vomiting
                    • Stomach pain
                    • Tinnitus (high or chronic dose)
                    • Rash

                    Caffeine

                    • Insomnia
                    • Irritability
                    • Angina
                    • Chest pain
                    • Sinus tachycardia
                    • Vasodilation
                    • Urticaria
                    • Psychosis
                    • Decreased tone of esophageal sphincter
                    • Nervousness
                    • Restlessness
                    • Tremor
                    • Tinnitus
                    • Nausea
                    • Vomiting
                    Previous
                    Next:

                    Warnings

                    Contraindications

                    Hypersensitivity

                    Asthma, rhinitis, nasal polyps, viral infections in children <16 years

                    Cautions

                    Gastrointestinal bleeding; particular caution in patients with history of GI bleed, alcoholism, or bleeding disorders

                    Avoid with active peptic ulcer disease

                    Avoid in severe renal impairment (ie, CrCl <10 mL/min)

                    Avoid in severe hepatic impairment

                    Previous
                    Next:

                    Pregnancy & Lactation

                    Pregnancy category: D; avoid during pregnancy, particularly in third trimester because of risk for premature closure of the ductus arteriosus

                    Lactation: Excreted in breast milk; do not breast feed

                    Pregnant or breastfeeding patients should seek advice of health professional before using OTC drugs

                    Pregnancy Categories

                    A: Generally acceptable. Controlled studies in pregnant women show no evidence of fetal risk.

                    B: May be acceptable. Either animal studies show no risk but human studies not available or animal studies showed minor risks and human studies done and showed no risk.

                    C: Use with caution if benefits outweigh risks. Animal studies show risk and human studies not available or neither animal nor human studies done.

                    D: Use in LIFE-THREATENING emergencies when no safer drug available. Positive evidence of human fetal risk.

                    X: Do not use in pregnancy. Risks involved outweigh potential benefits. Safer alternatives exist.

                    NA: Information not available.

                    Previous
                    Next:

                    Pharmacology

                    Mechanism of Action

                    Aspirin: Acts on hypothalamus to produce antipyresis; anti-inflammatory properties attributed to prostaglandin synthetase inhibition resulting in decreased formation of thromboxane A2

                    Caffeine: Vasoconstrictive properties may be helpful when treating vascular headaches

                    Previous
                    Next:

                    Images

                    No images available for this drug.
                    Previous
                    Next:

                    Patient Handout

                    A Patient Handout is not currently available for this monograph.
                    Previous
                    Medscape prescription drug monographs are based on FDA-approved labeling information, unless otherwise noted, combined with additional data derived from primary medical literature.